Winter Storm, Oneida
- When
- February 26, 3:00 PM CST to 10:00 PM CST
- Where
- Oneida forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
A fast moving winter storm passed through northeast Wisconsin during the evening rush hour. The storm dumped a swath of 4 to 6 inches of heavy, wet snow across much of northeast Wisconsin.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A fast moving winter storm passed through northeast Wisconsin during the evening rush hour. The storm dumped a swath of 4 to 6 inches of heavy, wet snow across much of northeast Wisconsin. A few locations received 8 to 10 inches of snow from the storm.
Most of the snow fell over a period of 6 to 8 hours. The storm was accompanied by bursts of intense snowfall with occasional lightning and thunder that was reported from Oshkosh and Appleton to Green Bay. During the height of the storm, snow was falling at the rate of more than 2 inches per hour, reducing visibilities to a few hundred feet at times. In addition to the heavy snowfall, strong northeast wind gusts in excess of 40 mph created considerable blowing and drifting snow, with near white-out conditions at times.
Some of the highest snowfall totals included 10.5 inches at Peshtigo (Marinette Co.), 10.0 inches at Florence (Florence Co.), 8.5 inches at North Bay (Door Co.), 7.1 inches at Ephraim (Door Co.), 7.0 inches near Rosholt (Marathon Co.), 6.6 inches near Cecil (Shawano Co.) and 6.5 inches at Baileys Harbor (Door Co.) and Allouez (Brown Co.).
The highest recorded wind gusts were 45 mph at Green Bay (Brown Co.), 44 mph at Algoma City Marina (Kewaunee Co.), 43 mph at Oshkosh (Winnebago Co.) and 40 mph at Sturgeon Bay (Door Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 26, 4:16 AM CST, 10 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI ISSUED BY NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 416 AM CST THU FEB 26 2009 .SHORT TERM... RADIATION WITH THIN HIGH CLOUDS OVER ALL BUT EXTREME NORTH HAS ALLOWED TEMPERATURES TO DROP INTO THE TEENS AND LOWER 20S MOST LOCATIONS. AS CLOUDS SPREAD IN QUICKLY THIS SHOULD KEEP DIURNAL RISE DAMPENED WHICH WILL KEEP READINGS FROM GETTING MUCH ABOVE FREEZING BEFORE PRECIPITATION STARTS. IMPRESSIVE WARHEAD COMMA IN DAKOTAS IN THE PLAINS. THUNDERSTORMS IN NE/SD PRODUCED UP TO 3 INCHES OF SLEET ALREADY. CONVECTION COULD GET INTO EAST CENTRAL WI...BUT WILL NOT MENTION THUNDER JUST YET. GFS HAS LOOK OF CONVECTIVE FEEDBACK AND NOT SURE HOW FAR NORTHEAST ELEVATED CAPE WILL GET. LOOKS LIKE EARLY AFTERNOON WEST AND MID TO LATE AFTERNOON EAST FOR START TIME OF PRECIPITATION. LATEST GUIDANCE DOES HAVE WARM LAYER OF ROUGHLY +1 TO +3 EXTREME SOUTH FOR A TIME THIS AFTERNOON BEFORE THINGS REALLY COLLAPSE AND COOL TOWARD SUNSET. MAY BE FREEZING RAIN SOUTHERN TIER BUT LOOKS MORE LIKE SLEET AND SNOW THERE WITH ALL SNOW NORTH OF A LINE FROM WISCONSIN RAPIDS TO APPLETON TO KEWAUNEE COUNTY. MOST OF AREA SHOULD SEE 6 TO 10 INCHES OF SNOW. EXTREME NORTH CLOSER TO 6 INCHES AND EXTREME SOUTH ALSO AROUND 6 INCHES...MAINLY BECAUSE OF MIXING WITH SLEET WHICH WILL REDUCE SL RATIOS. HEAVIEST SNOW SHOULD BE THROUGH OR SLIGHTLY NORTH OF GREEN BAY PROPER. WINDS KICK UP TONIGHT FROM THE NORTH AS LOW GOES BY INTO MICHIGAN SO BLOWING AND DRIFTING WILL BE A CONCERN MUCH OF THE NIGHT EVEN AS SNOW TAPERS OFF BEFORE MIDNIGHT. .LONG TERM... HIGH PRESSURE BUILDS IN FOR FRIDAY THROUGH SUNDAY WITH COLD READINGS WITH FRESH SNOW COVER. NOTHING MORE THAN NUISANCE SNOW CHANCES IN NORTHWEST FLOW AND SOME LAKE EFFECT GETTING INTO THE FAR NORTHWEST. NEXT DECENT CHANCE OF SNOW MONDAY NIGHT AS PIECE OF ENERGY BREAKS OFF WEST COAST TROUGH AND BRINGS WEAK FEATURE IN WNW FLOW TO WI. && .AVIATION... THINGS SHOULD GO DOWN HILL FAST THIS AFTERNOON WITH LIFR MOST AREAS WITH SNOW. CERTAINLY COULD SEE 100 FOOT AND <1/4 MILE IN HEAVY SNOW...ESPECIALLY GRB LATE AFTERNOON EARLY EVENING. LOOKS LIKE THREAT FOR SLEET WILL STAY SOUTH OF TAFS. WINDS WILL PICK UP TONIGHT WITH PLENTY OF BLOWING AND DRIFTING SNOW...ESPECIALLY GRB WITH NORTHEAST FLOW FUNNELING OFF THE BAY. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST FRIDAY FOR WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074. && CRAVEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 603 AM CST THU FEB 26 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271215- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 603 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL BRING A SIGNIFICANT SNOWFALL TO CENTRAL... NORTHEAST AND EAST CENTRAL WISCONSIN THIS AFTERNOON AND TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE FORECAST AREA. CONDITIONS WILL QUICKLY DETERIORATE BY OR DURING THE EVENING COMMUTE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-271215- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 603 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT FOR TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 209 PM CST THU FEB 26 2009 WIZ030-031-035>040-045-048>050-262215- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE- WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC- INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS... STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA... OSHKOSH...CHILTON...TWO RIVERS 209 PM CST THU FEB 26 2009 ...WINTER STORM BEARING DOWN ON NORTHEAST WISCONSIN... A LARGE AREA OF SNOW...RAIN AND SLEET...ALONG WITH A FEW EMBEDDED THUNDERSTORMS CONTINUES TO PUSH TOWARD CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON. AREAS SOUTH OF HIGHWAY 10 FROM MANITOWOC TO MARSHFIELD WILL SEE SNOW...MIXED WITH SOME SLEET OR RAIN WITH BRIEF PERIODS OF LOCALLY HEAVY SNOW OR SLEET ASSOCIATED WITH THE EMBEDDED THUNDERSTORMS. THE PRECIPITATION SHOULD BEGIN TO MOVE INTO THE GREEN BAY...SHAWANO...CLINTONVILLE AND WAUSAU AREAS BY AROUND 3 PM THIS AFTERNOON...WHERE MAINLY SNOW...MIXED WITH SOME SLEET... CAN BE EXPECTED THROUGH THE RUSH HOUR. ROADS CONDITIONS ARE EXPECTED TO DETERIORATE RAPIDLY BY THE EVENING RUSH HOUR. PLEASE USE CAUTION IF YOU ARE TRAVELING LATE THIS AFTERNOON AND STAY TUNED FOR LATER FORECAST UPDATES. EB
The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154547, 154548, 154549, 154550, 154551, 154552, 154553, 154555, 154556, 154557, 154558, 154559, 154560, 154561, 154562, 154563, 154564, 154565, 154566, 154567, 154568, 154569, 154572.